Alert archive / Nebraska / Freeze Warnings in 2012

Freeze Warning 3, NWS Hastings, NE

April 9, 201212 counties in Nebraska

NWS Hastings, NE issued this freeze warning at Apr 9, 2012, 2:53 PM CDT for 12 counties in Nebraska. It took effect at Apr 10, 2012, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2012, 2:53 PM CDT (19:53 UTC)
In effect from
Apr 10, 2012, 1:00 AM CDT
Expired
Apr 10, 2012, 8:00 AM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Buffalo County, NE, Dawson County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, Sherman County, NE, Valley County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3042 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WWUS73 KGID 091953
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
253 PM CDT MON APR 9 2012

...FREEZING TEMPERATURES EXPECTED AGAIN EARLY TUESDAY MORNING...

.A SURFACE HIGH PRESSURE SYSTEM WILL CONTINUE ITS HOLD OVER THE
AREA TONIGHT. THE RESULTANT LIGHT WINDS AND CLEAR SKIES WILL ALLOW
TEMPERATURES TO DROP TO THE UPPER 20S TO LOWER 30S EARLY TUESDAY MORNING.

NEZ039>041-046>049-060>064-100400-
/O.NEW.KGID.FZ.W.0003.120410T0600Z-120410T1300Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-
INCLUDING THE CITIES OF...ORD...FULLERTON...LOUP CITY...
ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK
253 PM CDT MON APR 9 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY. 

* TEMPERATURE...UPPER 20S TO LOWER 30S...WITH THE COLDEST READINGS IN
  LOW LYING AREAS.

* IMPACTS...SENSITIVE VEGETATION SHOULD BE PROTECTED FROM FREEZING
  TEMPERATURES OR FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
EDDY
3 follow-up statements
818 
WWUS73 KGID 100249
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT MON APR 9 2012

...FREEZING TEMPERATURES EXPECTED AGAIN EARLY TUESDAY MORNING...

.A SURFACE HIGH PRESSURE SYSTEM WILL CONTINUE ITS HOLD OVER THE
AREA TONIGHT. THE RESULTANT LIGHT WINDS AND CLEAR SKIES WILL
ALLOW TEMPERATURES TO DROP TO THE UPPER 20S TO LOWER 30S EARLY
TUESDAY MORNING.

NEZ039>041-046>049-060>064-101100-
/O.CON.KGID.FZ.W.0003.120410T0600Z-120410T1300Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-
INCLUDING THE CITIES OF...ORD...FULLERTON...LOUP CITY...
ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK
949 PM CDT MON APR 9 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
TUESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY.

* TEMPERATURES...OVERNIGHT LOWS ARE EXPECTED TO DROP INTO THE UPPER
  20S TO LOWER 30S...WITH THE COLDEST READINGS IN LOW LYING AREAS.

* IMPACTS...EVEN IF PARTS OF THE AREA DO NOT FREEZE...PATCHY FROST
  DEVELOPMENT IS ALSO POSSIBLE. GIVEN THE UNUSUALLY EARLY START TO
  THE GROWING SEASON THIS SPRING...PRECAUTIONS SHOULD BE TAKEN TO
  PROTECT SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
429 
WWUS73 KGID 101039
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
539 AM CDT TUE APR 10 2012

...FREEZING TEMPERATURES AGAIN EARLY THIS MORNING...

.A SURFACE HIGH PRESSURE SYSTEM WILL CONTINUE ITS HOLD OVER THE
AREA THIS MORNING. THE RESULTANT LIGHT WINDS AND CLEAR SKIES HAVE
CAUSED TEMPERATURES TO DROP TO THE UPPER 20S TO LOWER
30S...ESPECIALLY IN LOW-LYING AREAS. 

NEZ039>041-046>049-060>064-101300-
/O.CON.KGID.FZ.W.0003.000000T0000Z-120410T1300Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-
INCLUDING THE CITIES OF...ORD...FULLERTON...LOUP CITY...
ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK
539 AM CDT TUE APR 10 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TEMPERATURES...OVERNIGHT LOWS ARE EXPECTED TO DROP INTO THE 
  UPPER 20S TO LOWER 30S...WITH THE COLDEST READINGS IN LOW 
  LYING AREAS. 

* IMPACTS...EVEN IF PARTS OF THE AREA DO NOT FREEZE...PATCHY 
  FROST DEVELOPMENT IS ALSO POSSIBLE. GIVEN THE UNUSUALLY EARLY 
  START TO THE GROWING SEASON THIS SPRING...PRECAUTIONS SHOULD 
  BE TAKEN TO PROTECT SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

HEINLEIN
351 
WWUS73 KGID 101304
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
804 AM CDT TUE APR 10 2012

NEZ039>041-046>049-060>064-101415-
/O.EXP.KGID.FZ.W.0003.000000T0000Z-120410T1300Z/
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-
INCLUDING THE CITIES OF...ORD...FULLERTON...LOUP CITY...
ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...KEARNEY...
GRAND ISLAND...AURORA...YORK
804 AM CDT TUE APR 10 2012

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES ARE EXPECTED TO RISE QUICKLY THIS MORNING...SO THE
FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 8 AM CDT. TEMPERATURES
MAY FALL BELOW FREEZING AGAIN TONIGHT...ESPECIALLY FOR AREAS
ALONG AND NORTH OF A LINE FROM LOUP CITY TO YORK.


$$

EWALD

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this freeze warning went out at Apr 9, 12:27 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 9, 12:27 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1227 PM CDT MON APR 9 2012

.AVIATION...18Z KGRI TAF. VFR CONDITIONS EXPECTED THRU THE PERIOD.
HIGH PRESSURE WILL CONTINUE TO BE THE DOMINANT FEATURE SO ONLY A
FEW MID AND HIGH CLOUDS EXPECTED.

&&

PREV DISCUSSION... /ISSUED 502 AM CDT MON APR 9 2012/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

THE UPPER LEVEL PATTERN IS STRAIGHT-FORWARD AS A HIGHLY AMPLIFIED
RIDGE OVER THE ROCKIES EDGES EAST OVER THE COURSE OF THE SHORT TERM
FORECAST...AND RIDGE AXIS WILL EVENTUALLY CROSS THE CWA LATE
WEDNESDAY NIGHT.

A SURFACE COLD FRONT CONTINUES TO SAG SOUTH AND HAS ALMOST COMPLETELY
CLEARED THE CWA...EXCEPT FAR SOUTH/SOUTHEAST AREAS WITHIN NORTH
CENTRAL KANSAS. THIS BOUNDARY SHOULD CONTINUE TO SAG SOUTH OF THE
CWA TODAY. BASED ON VERIFICATION DATA...I ACTUALLY BUMPED UP
TEMPERATURES A BIT FOR THIS AFTERNOON FOR CENTRAL AND SOUTHERN AREAS
OF THE CWA. WE SHOULD HAVE PLENTY OF SUN TODAY WITH LIGHT
EAST/NORTHEAST WIND. RELATIVE HUMIDITY LEVELS IN THE NORTHEASTERN
CWA WILL DROP DOWN TO AROUND 20 PERCENT...BUT WITH THE ANTICIPATED
LIGHT WIND...IT APPEARS THAT FIRE WEATHER CONCERNS WILL NOT BE A
HUGE ISSUE TODAY. FREEZING TEMPERATURES SHOULD ONCE AGAIN BE AN
ISSUE IN THE NORTHERN CWA TONIGHT AS IT HAS FOR THE PAST COUPLE OF
NIGHTS. COOLER 850 MB TEMPERATURES ALONG WITH INCREASING SKY COVER
WILL COOL TEMPERATURES DOWN TUESDAY. INCREASED ISENTROPIC LIFT WILL
BRING IN CONSIDERABLE CLOUDINESS BY LATE TUESDAY NIGHT...WITH SOME
FOG POSSIBLE WITH THE INTRODUCTION OF STRATUS. SOUNDINGS SUGGEST TOO
MUCH DRY AIR IN THE BOUNDARY LAYER FOR TUESDAY NIGHT...EXCEPT THERE
COULD PERHAPS BE SOME LIGHT PRECIPITATION IN THE FAR SOUTH CWA BY
VERY LATE TUESDAY NIGHT. RAIN COULD SPREAD FARTHER NORTH ON
WEDNESDAY...BUT WHEN THE LOW-LEVEL JET KICKS IN WEDNESDAY
NIGHT...THERE WILL BE A GOOD CHANCE OF RAIN. MUCAPES ARE ALMOST
NON-EXISTENT UNTIL WEDNESDAY NIGHT ALSO.

LONG TERM...THURSDAY THROUGH SUNDAY.

THE LONG TERM PERIOD LOOKS TO BE QUITE AN ACTIVE WEATHER PATTERN
WITH SEVERAL BURSTS OF PRECIPITATION AND EVEN POTENTIAL FOR SEVERE
WEATHER. USING THE FORECAST FUNNEL...THERE APPEARS TO BE AT LEAST 7
UPPER LEVEL TROUGHS DEVELOPING AROUND THE NORTHERN HEMISPHERE BY
THURSDAY MORNING INDICATING A VERY ACTIVE PATTERN AND MOSTLY
MERIDIONAL FLOW. GLANCING AT THE CONUS...ONE UPPER LEVEL TROUGH
BEGINS TO PUSH EASTWARD ACROSS THE EAST COAST. A SECOND TROUGH
BEGINS TO DEEPENING ACROSS THE WEST COAST...WHILE A PORTION OF THE
TROUGH ENERGY TAKES THE FORM OF A SHORT WAVE TROUGH AND EJECTS OUT
ACROSS THE ROCKIES. THIS WAVE HELPS TO BREAK DOWN THE RIDGE ACROSS
THE CENTRAL PLAINS.

THE UPPER LEVEL SHORT WAVE WILL CONTINUE TO PUSH INTO MONTANA AND
CANADA WHILE A SURFACE LOW DEVELOPS ACROSS THE NORTHERN ROCKIES.
THIS SYSTEM...COMBINED WITH FAIRLY DECENT ISENTROPIC LIFT...AND
MOISTURE WILL LIKELY MAKE FOR A VERY WET THURSDAY ACROSS THE PLAINS.
THE BEST LIFT AND MOISTURE AXIS WILL BEGIN TO SHIFT EASTWARD
THURSDAY EVENING DECREASING PRECIPITATION CHANCES ACROSS THE WEST.
HOWEVER...A SECONDARY LOW PRESSURE SYSTEM WILL DEVELOP ACROSS KANSAS
AND COLORADO...ALLOWING ANY MOISTURE ACROSS THE EAST TO WRAP ACROSS
PORTIONS OF CENTRAL AND NORTHERN NEBRASKA. SATURDAY LOOKS TO BE THE
DRIEST DAY OF THE LONG TERM...AS BOTH MODELS POSITION THE DRY SLOT
OVER MUCH OF THE REGION. HIGH TEMPERATURES ON BOTH FRIDAY AND
SATURDAY MAY BE A BIT TOO LOW ESPECIALLY ACROSS THE SOUTH. WITH GOOD
MIXING AND THE POTENTIAL FOR SOME SUNSHINE DURING THE AFTERNOON
HOURS..MID 70S TO EVEN UPPER 70S SEEM FEASIBLE FOR SOUTHERN
LOCATIONS. DECIDED AGAINST ANY DRASTIC CHANGES TO THE FORECAST AT
THIS POINT AS MODELS REMAIN IN DISAGREEMENT AND TIMING AND
POSITIONING OF THE DRY SLOT COULD CHANGE.

BY SATURDAY EVENING...THE GFS SOLUTION TAKES A PROACTIVE APPROACH TO
THE WEEKEND AND SUGGESTS AN UPPER LEVEL CLOSED LOW/SHORT WAVE WILL
SLIDE ACROSS THE REGION SATURDAY NIGHT. IN TURN..THE SFC LOW STRENGTHENS
AND IS EXPECTED TO SLIDE COMPLETELY OUT OF THE REGION BY SUNDAY. AS
A RESULT...SUNDAY APPEARS TO BE DRY. HOWEVER...THE ECMWF SOLUTION
INSTEAD SUGGESTS AN UPPER LEVEL SHORT WAVE RIDGE SLIDING ACROSS THE
REGION SATURDAY NIGHT. THE SFC LOW LINGERS ACROSS THE
REGION...SUGGESTING A FAIRLY WET SUNDAY.

THE END OF THE WEEK COULD BECOME QUITE INTERESTING AS INSTABILITY
PARAMETERS CONTINUE TO SUGGEST THE POSSIBILITY FOR SEVERE WEATHER.
FOR THURSDAY AFTERNOON...MODELS INDICATE AROUND 1000 J/KG ACROSS THE
KANSAS COUNTIES DURING THE AFTERNOON. THE LARGEST SEVERE WEATHER
POTENTIAL APPEARS TO BE BOTH FRIDAY AND SATURDAY AFTERNOON.
DEPENDING UPON THE DRY SLOT AND LOCATION OF THE FRONTAL BOUNDARY/DRY
LINE...MODELS INDICATE AROUND 1700 J/KG ACROSS THE FORECAST AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...EDDY
Hazardous weather outlook, Apr 9, 8:13 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
813 AM CDT MON APR 9 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101315-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
813 AM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

TONIGHT...LOW TEMPERATURES ARE FORECAST TO DROP BELOW FREEZING
FOR LOCATIONS NEAR AND NORTH OF I-80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE BEGINNING WEDNESDAY NIGHT AND
CONTINUING THROUGH SATURDAY. STRONG TO SEVERE STORMS ARE
POSSIBLE...AND FAVOR THE THURSDAY AND SATURDAY TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EDDY

Nearby

Freeze Warnings in Nebraska, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.